Hail, Kay
- When
- April 20, 3:12 PM CST
- Where
- Kay County, Braman
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.933, -97.333
8 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 2:39 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 339 PM CDT TUE APR 20 2004 .DISCUSSION... STORMS ARE BEGINNING TO DEVELOP ACROSS FAR NORTHERN OKLAHOMA NEAR COLD FRONT/DRYLINE AND EXPECT MORE STORMS TO DEVELOP MAINLY EAST OF I-35 CORRIDOR LATE THIS AFTERNOON INTO THE EVENING AS UPPER WAVE MOVES EASTWARD. MOISTURE WITH THIS FRONT WILL NOT GET PUSHED TO FAR TO THE EAST OR SOUTH SO ADDITIONAL CHANCES FOR STORMS WILL CONTINUE WEDNESDAY THROUGH FRIDAY UNTIL STRONGER FRONT PUSHES ACROSS THE AREA LATE THURSDAY INTO FRIDAY NIGHT. BIG DISCREPANCIES WITH SURFACE FEATURES BETWEEN GFS AND ETA BY 30-36 HRS WITH GFS DEVELOPING MUCH STRONGER SURFACE LOW OVER TEXAS PANHANDLE. FOR THIS FORECAST HAVE BASICALLY GONE WITH WEAKER ETA LOW AND MORE SOUTHWARD PLACEMENT OF SURFACE FRONT. EXPECT MORE STORMS TO DEVELOP MAINLY NORTH OF BOUNDARY WEDNESDAY INTO WEDNESDAY NIGHT WITH MAYBE BETTER CHANCE EAST AS FLOW REMAINS RATHER VEERED. HOWEVER AS UPPER LOW APPROACHES THURSDAY AND FRONT LIFTS BACK TO THE NORTH...MAYBE BETTER CHANCES FOR SEVERE STORMS THIS DAY. EXACT PLACEMENT OF SURFACE FEATURES STILL VERY UNCERTAIN. AFTER LOW MOVES NORTH AND EAST OF THE AREA WILL CONTINUE WITH A DRY FORECAST OVER THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 55 76 58 76 / 20 30 40 50 HOBART OK 53 79 56 77 / 10 10 20 30 WICHITA FALLS TX 58 85 61 81 / 10 10 10 20 GAGE OK 49 76 50 74 / 10 10 30 30 PONCA CITY OK 53 75 54 72 / 30 20 40 50 DURANT OK 64 81 65 78 / 30 30 30 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...TORNADO WATCH 93 FOR NORTH CENTRAL OKLAHOMA. TX...NONE. && 6
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 20 2004
OKZ004>048-050>052-TXZ083>090-211200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM MEDFORD TO WAURIKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL 10 PM.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE WEATHER AND BE PREPARED FOR POSSIBILE SEVERE
WEATHER OPERATIONS FROM MID AFTERNOON INTO THE EVENING.
DISCUSSION...
WINDS ARE VEERING TO THE SOUTHWEST AND DEWPOINTS ARE FALLING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE DRYLINE MOVES EAST.
BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR AN ENID TO
DUNCAN LINE. LOW CLOUDS WILL BREAK AHEAD OF THE DRY LINE...RESULTING
IN HEATING AND DESTABILIZATION OVER MUCH OF CENTRAL AND EASTERN
OKLAHOMA. AN UPPER AIR DISTURBANCE...OVER NEW MEXICO AT
MIDDAY...WILL MOVE QUICKLY EAST AND SHOULD REACH THE CENTRAL AND
SOUTHERN HIGH PLAINS BY EARLY EVENING. LIFTING AHEAD OF THIS
DISTURBANCE IS EXPECTED TO INITIATE THUNDERSTORMS ALONG THE DRY LINE
AROUND MID TO LATE AFTERNOON. VERTICAL WIND PROFILES WILL BE
FAVORABLE FOR SUPERCELLS...WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN CONCERNS. ONCE THUNDERSTORMS DEVELOP...THEY WILL
MOVE QUICKLY INTO EASTERN OKLAHOMA THIS EVENING.
THE RISK OF SEVERE WEATHER WILL DIMINISH IN ANY GIVEN AREA ONCE
SURFACE WINDS VEER AROUND TO THE SOUTHWEST...AND DEWPOINTS
DECREASE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ROUGHLY THE SOUTHEASTERN THIRD OF OKLAHOMA
WEDNESDAY AFTERNOON AND NIGHT...AND OVER MOST OF OKLAHOMA AND NORTH
TEXAS ON THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER POTENTIAL MAY
LINGER INTO FRIDAY OVER SOUTHEAST OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
2/6PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL 5 N SELMAN 36.87N 99.49W
04/20/2004 1.00 INCH HARPER OK PUBLIC
0100 AM HAIL 8 NE LOOKOUT 37.02N 99.17W
04/20/2004 0.75 INCH COMANCHE KS PUBLIC
HAIL COVERED THE GROUND. FEW WINDOWS ALSO REPORTED BLOWN
OUT BY HAIL.
&&
TYPRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL 5 N SELMAN 36.87N 99.49W
04/20/2004 1.00 INCH HARPER OK PUBLIC
0100 AM HAIL 8 NE LOOKOUT 37.02N 99.17W
04/20/2004 0.75 INCH WOODS OK PUBLIC
HAIL COVERED THE GROUND. FEW WINDOWS ALSO REPORTED BLOWN
OUT BY HAIL.
&&
TYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM LIGHTNING 2 E LAVERNE 36.71N 99.86W
04/19/2004 HARPER OK LAW ENFORCEMENT
TANK BATTERY CAUGHT ON FIRE FROM A LIGHTNING STRIKE.
1130 PM LIGHTNING 6 S LAVERNE 36.62N 99.90W
04/19/2004 HARPER OK LAW ENFORCEMENT
TANK BATTERY CAUGHT ON FIRE BY A LIGHTNING STRIKE
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 331 PM CDT TUE APR 20 2004 OKZ007-008-202045- GRANT OK-KAY OK- 331 PM CDT TUE APR 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 331 PM CDT...MOVING EAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Wind was measured at the Cushing weather tower.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391495, 5391496, 5391497, 5391498, 5391499, 5391500, 5391566, 5391567, 5391568, 5391569, 5391570.